Florida, 2020

Damaging Wind in Florida, May 30, 2020

May 30, 2020 · NWS MLB · 1 event in 1 county or zone

A thunderstorm became locally severe as it moved across northern Osceola County, producing 55 knot wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm became locally severe as it moved across northern Osceola County, producing 55 knot wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 30, 1:47 PM EST, 6 hours 28 minutes earlier.

Area forecast discussion, May 30, 1:47 PM EST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
247 PM EDT Sat May 30 2020

.DISCUSSION...

Current-Tonight...Weak troughing aloft exists across the southeast
U.S. today brining westerly flow aloft to the region. Overall a weak
pressure pattern remains in place at the surface across ECFL with
early morning light SWRLY over the interior and backing to ESE/SE
along the coast due to the early sea breeze initiation. This early
initiation has lead to an earlier ignition of convection near the
east coast. Both east/west coast sea breezes will be active today
with the majority of activity piling up across the eastern/central
peninsula by late day/early evening. Similar threats continue from
storms: frequent cloud to ground lightning, gusty winds of 40-50 mph
in a few stronger cells, and torrential downpours leading to a quick
2-3 inches of rain locally in a short period of time under heaviest
activity. This could cause localized/nuisance flooding in some
areas, especially where heavy rains have fallen recently. Steering
flow appears to be light and toward the E or NE, but later day
boundary collisions could create some additional slow erratic motion
from cells.

Showers and storms will persist into evening, especially toward the
east coast where steering will bring activity to the coast and
adjacent waters past nightfall. Scattered coverage in the evening
will taper off to isolated by around 11 PM.

Conditions overnight muggy with temperatures slowly sinking into the
U60s to L70s areawide for mins.

Sunday-Tuesday...(Previous Discussion Slightly Modified)...Mid level
trough covering the NE CONUS will shift eastward into the western
Atlantic and amplify as additional short wave energy drops SE and
offshore into the mean trough position. As this occurs, a mid level
ridge with an meridional axis will build east across the SE CONUS
and FL. At the surface, a weak surface front will drop southward
into NOFL Sun night and through ECFL Mon-Mon night, with high
pressure building into Florida behind it Tue.

Expect a little slower convective day Sun, (POPs 20 Treasure
Coast/30-40 elsewhere). Dearth of surface/steering flow, coupled
with expected early initiation will lead to another round of slow
moving storms with torrential rainfall and CG lightning the primary
concerns, along with brief wet microburst winds. Flow shifts to
onshore for Mon-Tue as deeper moisture/higher POPs gets shunted
southward. Mode of convection will become more of showers/isolated
TS as freshening onshore flow lowers diurnal instability some, and
makes for a more diffuse/faster moving ECSB. POPs MON 20-30 north/40-
50 south, decreasing to 20 north/30-40 south Tue. Will also see
small threat for nocturnal showers materialize, mainly central/south.
Max temps U80s coast/L90s inland Sun, L80s coast/M-U80s inland Mon
and L80s for all by Lake Co (M80s) Mon. Mins mainly in the 70s, with
U60s away from the coast Tue night owing to drier air allowing for
more of nocturnal temp drop.

Wednesday-Saturday...There remains significant disparity in the
extended range with how the model guidance handles the evolution of
the Central American Gyre (CAG) pattern late next week. This in turn
impacts the downstream flow pattern across Florida. A piece of
vorticity is forecast to eject out of the gyre Wed-Thu, and lift
north to NW into the GOMEX. The ECM brings this much closer to FL
than either the GFS/CMC, which turn the feature westward. The latter
models keep more ridging across FL while the ECM eventually rebuilds
the ridge over the state Fri-Sat as a larger portion of the gyre
ejects out toward the western GOMEX. The ECM also shows deeper
moisture over the area late next week than either GFS/CMC.

Per model consensus, the forecast continues to show POPs (20-40)
confined from Brevard south Wed, steadily increasing to 40-50 for
Fri-Sat, closer to the wetter ECM. Temps remain a bit below normal
for Wed, then near climo from Thu onward.

&&

.AVIATION...VFR conditions outside of convection over the next 24
hours. Warm, moist, unstable atmosphere has lead to early ignition
of showers and storms across ECFL today. Light SW/WSW flow over the
interior with coastal TAF sites veering SE/ESE this afternoon. The
majority of showers and storms will form across the eastern/central
part of the peninsula late afternoon/early evening along the E/W
coast sea breezes. Activity will diminish thru mid-late evening.
MVFR in/around storms (ISOLD-SCT IFR).

&&

.MARINE...Today-Tonight...ESE/SE winds near the coast and S/SSE over
the open Atlc this afternoon and forecast to gradually veer to
SSW/SW again this evening/overnight. We have seen an earlier
ignition and higher coverage of convection along the coast early
this afternoon. Mariners across the intracoastal waterways and near
shore Atlc waters will need to keep an eye to the sky for
threatening weather. Threats include frequent cloud to water
lightning, torrential downpours, and wind gusts in excess of 35 kts.
Seas 2 ft very near shore and south of Stuart with generally 3-4 ft
elsewhere.

Sun-Wed...(Previous Discussion)...Benign marine conditions (outside
of diurnal storms) remain in the forecast for Sun. Deteriorating
wind/seas still on tap for early next week as a frontal boundary
sags south through the peninsula, with a strengthening pressure
ridge building south across the Atlantic Mon-Tue. ENE to E winds
will approach 20kt, with season building to 5-7ft, with headlines
for SCA beyond 20nmi expected late Mon through Tue. Winds/seas begin
to ease as the ridge expands eastward over the western Atlantic,
allowing winds to decrease as they veer slightly to SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  91  74  85 /  40  30  30  20
MCO  72  94  74  92 /  30  40  20  40
MLB  72  90  75  85 /  20  40  30  40
VRB  71  91  72  86 /  20  40  30  40
LEE  73  94  73  92 /  20  40  10  20
SFB  72  93  73  88 /  30  40  30  30
ORL  73  93  75  90 /  30  40  20  30
FPR  70  91  73  86 /  20  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST...Sedlock
IMPACT WEATHER....Leahy
AVIATION...Watson
Hazardous weather outlook, May 30, 8:07 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
907 PM EDT Sat May 30 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-311045-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
907 PM EDT Sat May 30 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered storms moving south in Osceola County will
have the potential to produce wind gusts up to 50 mph and frequent
lightning strikes through midnight. If you can hear thunder or see
lightning, remain indoors.

.FLOOD IMPACT...
An area of heavy rain south of Saint Cloud moving into rural
Osceola County will produce downpours of 1 to 2 inches late this
evening, leading to the possibility of localized flooding and
ponding of water on roadways. Never attempt to drive through a
flooded road.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered thunderstorms over the interior may produce
wind gusts over 34 knots this evening and later tonight as storms
move to the southeast, weakening as they reach the Atlantic
coastal waters. Mariners should use caution, especially at night
when storms threaten.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered to numerous showers and lightning storms will occur Sunday
and diminish in coverage from early through the middle of next week.
Deadly cloud to ground lightning strikes, localized flooding from
heavy rainfall, and gusty winds are the main threats.

The risk of rip currents will likely be moderate into early next
week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Smith

In the hours before

Special weather statement, May 30, 3:54 PM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
454 PM EDT Sat May 30 2020

FLZ058-059-064-302145-
St. Lucie FL-Okeechobee FL-Martin FL-
454 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE...EAST
CENTRAL OKEECHOBEE AND NORTHWESTERN MARTIN COUNTIES UNTIL 545 PM
EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Four Seasons Estates, or 11 miles northeast of
Treasure Island, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Indiantown and J And S Fish Camp.

LAT...LON 2708 8066 2711 8066 2717 8072 2740 8074
      2740 8054 2707 8045
TIME...MOT...LOC 2054Z 353DEG 12KT 2732 8064

Weitlich
Special weather statement, May 30, 5:23 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
623 PM EDT Sat May 30 2020

FLZ041-044-046-302300-
Northern Lake County FL-Seminole FL-Inland Volusia FL-
623 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEMINOLE...
NORTHEASTERN LAKE AND CENTRAL VOLUSIA COUNTIES UNTIL 700 PM EDT...

At 622 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cassia, moving southeast at 10 mph. Additional strong storms over
DeLand will also continue.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Deltona, Sanford, DeLand, Lake Mary and Orange City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2896 8112 2874 8137 2897 8162 2920 8135
TIME...MOT...LOC 2222Z 313DEG 10KT 2892 8145

Weitlich
Special weather statement, May 30, 5:46 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
646 PM EDT Sat May 30 2020

FLZ045-302330-
Orange FL-
646 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE COUNTY UNTIL 730
PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wedgefield, moving southwest at 15 mph. Additional strong storms
are developing over Orlando.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Winter Park, Maitland, Wedgefield and Avalon Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2862 8140 2862 8133 2861 8132 2861 8098
      2842 8097 2845 8143
TIME...MOT...LOC 2245Z 034DEG 13KT 2851 8109

Weitlich
Special weather statement, May 30, 6:00 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
700 PM EDT Sat May 30 2020

FLZ041-044>046-302345-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
700 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...EAST CENTRAL LAKE...
NORTH CENTRAL ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 745 PM EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Mary, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Deltona, Sanford, Altamonte Springs, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2885 8148 2894 8129 2861 8115 2863 8146
TIME...MOT...LOC 2259Z 349DEG 19KT 2879 8138

Weitlich
Special weather statement, May 30, 7:01 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
801 PM EDT Sat May 30 2020

FLZ045-053-310045-
Osceola FL-Orange FL-
801 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 845 PM EDT...

At 800 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Windermere and Bay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2837 8164 2859 8149 2852 8114 2822 8137
TIME...MOT...LOC 0000Z 283DEG 11KT 2847 8144

Weitlich
Special weather statement, May 30, 7:41 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
841 PM EDT Sat May 30 2020

FLZ053-310130-
Osceola FL-
841 PM EDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSCEOLA COUNTY UNTIL
930 PM EDT...

At 840 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Cloud, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kissimmee, Saint Cloud, East Lake Toho, Narcoossee and West Lake
Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2835 8126 2819 8106 2804 8133 2807 8136
      2807 8135 2808 8135 2809 8138 2823 8153
TIME...MOT...LOC 0040Z 313DEG 12KT 2823 8132

Weitlich

The radar

The Melbourne radar (KMLB), 68 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osceola

When
May 30, 8:15 PM EST
Where
Osceola County, 0.69 mi N of South Port
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
28.140, -81.350

A mesonet at the south end of Lake Tohopekaliga measured a peak wind gust of 63 mph from the north-northeast.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886316.